WEDNESDAY, March 10, 2021 (HealthDay News) — For individuals who reported muscle symptoms when taking statins, atorvastatin has no effect on muscle symptoms compared with placebo, according to research published online Feb. 24 in The BMJ.
Emily Herrett, Ph.D., from the London School of Hygiene and Tropical Medicine, and colleagues conducted a series of randomized, placebo-controlled, n-of-1 trials in primary care across 50 sites in the United Kingdom. Two hundred participants who had recently stopped or were considering stopping treatment with statins due to muscle symptoms were enrolled and randomly assigned to a sequence of six treatment periods of atorvastatin 20 mg daily or placebo. One hundred fifty-one participants provided symptom scores for at least one statin and one placebo period.
The researchers observed no difference in muscle symptom scores between the statin and placebo periods (mean difference statin minus placebo: −0.11; 95 percent confidence interval, −0.36 to 0.14; P = 0.40). Overall, 18 (9 percent) and 13 (7 percent) participants withdrew because of intolerable muscle symptoms during a statin period and placebo period, respectively. Of those completing the trial, two-thirds reported restarting long-term treatment with statins.
“The lack of effect in patients completing the trial, combined with the low number of withdrawals owing to muscle symptoms, suggests a nocebo effect among users of statins, or of high tolerance to blinded rechallenge,” the authors write.
Copyright © 2020 HealthDay. All rights reserved.